Electronic Journal of Statistics

Bootstrap uniform central limit theorems for Harris recurrent Markov chains

Gabriela Ciołek

Full-text: Open access


The main objective of this paper is to establish bootstrap uniform functional central limit theorem for Harris recurrent Markov chains over uniformly bounded classes of functions. We show that the result can be generalized also to the unbounded case. To avoid some complicated mixing conditions, we make use of the well-known regeneration properties of Markov chains. We show that in the atomic case the proof of the bootstrap uniform central limit theorem for Markov chains for functions dominated by a function in $L^{2}$ space proposed by Radulović (2004) can be significantly simplified. Finally, we prove bootstrap uniform central limit theorems for Fréchet differentiable functionals in a Markovian setting.

Article information

Electron. J. Statist., Volume 10, Number 2 (2016), 2157-2178.

First available in Project Euclid: 18 July 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 62G09: Resampling methods
Secondary: 62G20: Asymptotic properties 60J05: Discrete-time Markov processes on general state spaces

Bootstrap Markov chains regenerative processes Nummelin splitting technique empirical processes indexed by classes of functions entropy robustness Fréchet differentiability


Ciołek, Gabriela. Bootstrap uniform central limit theorems for Harris recurrent Markov chains. Electron. J. Statist. 10 (2016), no. 2, 2157--2178. doi:10.1214/16-EJS1167. https://projecteuclid.org/euclid.ejs/1468849974

Export citation


  • Athreya, K.B., Fuh, C.D. (1992). Bootstrapping Markov chains: countable case., Journal of Statistical Planning and Inference, 33, 311–331.
  • Athreya, K.B., Fuh, C.D. (1993). Central limit theorem for a double array of Harris chains., Sankhyā: The Indian Journal of Statistics, Series A, 55, 1–11.
  • Barbe, Ph., Bertail, P. (1995)., The Weighted Bootstrap. Lecture Notes in Statistics, 98, Springer Verlag, New-York.
  • Bertail, P., Clémençon, S. (2006a). Regenerative block bootstrap for Markov chains., Bernoulli, 12, 689–712.
  • Bertail, P., Clémençon, S. (2006b). Regeneration-based statistics for Harris recurrent Markov chains., Dependence in Probability and Statistics, Lecture Notes in Statistics, 187, Springer.
  • Bertail, P., Clémençon, S. (2007). Second-order properties of regeneration-based bootstrap for atomic Markov chains., Test, 16, 109–122.
  • Bertail, P., Clémençon, S. (2015). Bootstrapping roboust statistics for Markovian data applications to regenerative $\mathcalR$- and $\mathcalL$-statistics., Journal of Time Series Analysis, 36, 462–480.
  • Bolthausen, E. (1982). The Berry-Essen Theorem for strongly mixing Harris recurrent Markov chains., Z. Wahrsch. Verw. Geb., 60, 283–289.
  • Datta, S., McCormick, W. (1995). Some continuous Edgeworth expansions for Markov chains with applications to bootstrap., J. Mult. Analysis, 52, 83–106.
  • Doukhan, P. (1994)., Mixing: Properties and Examples. Lecture Notes in Statistics, 85. Springer, New York.
  • Dudley, R.M. (1990). Non linear functionals of empirical measures and the bootstrap., Probab. in Banach Spaces, Birkhausen, Boston, 7, 63–82.
  • Efron, B. (1979). Bootstrap methods: another look at the jackknife., Ann. Stat., 7, 1–26.
  • Giné, E., Zinn, J. (1990). Bootstrapping general empirical measures., Ann. Probab., 18 (1990), 851–869.
  • Gorst-Rasmussen, A., Bøgsted, M. (2009). Asymptotic Inference for Waiting Times and Patiences in Queues with Abandonment., Communication in Statistics-Simulation and Computation, 38(2), 318–334.
  • Hoffmann-Jørgensen, J. (1991)., Stochastic processes on Polish spaces. Aarhus universitet, Matematisk institut.
  • Jain, J., Jamison, B. (1967). Contributions to Doeblin’s theory of Markov processes., Z. Wahrsch. Verw. Geb., 8, 19-40.
  • Lahiri, S. (2003)., Resampling methods for Dependent Data. Springer Verlag.
  • Levental, S. (1988). Uniform limit theorems for Harris recurrent Markov chains., Probab. Theory and Related Fields, 80, 101–118.
  • Martin R., Yohai, V. (1986). Influence functionals for time series., Ann. Stat., 14, 781–818.
  • Meyn, S., Tweedie, R., (2009)., Markov chains and stochastic stability. Springer.
  • Nummelin, E. (1978). A splitting technique for Harris recurrent Markov chains., Z. Wahrsch. Verw. Gebiete, 43, 309–318.
  • Nummelin, E. (1984)., General Irreducible Markov Chains and Non-negative Operators. Cambridge Univ. Press, Cambridge.
  • Radulović, D. (2004). Renewal type bootstrap for Markov chains., Test, 13, 147–192.
  • Rosenblatt, M. (1956). Central Limit Theorem and a strong mixing condition., Ann. Inst. Stat. Math., 42, 253-268.
  • Sen, B. (2008)., A study of bootstrap and likelihood based methods in non-standard problems. A dissertation submitted in partial fulfillment of the requirements for the degree of Doctor of Philosophy (Statistics). University of Michigan.
  • Tsai, T.H. (1998)., The uniform CLT and LIL for Markov chains. Ph.D. thesis, University of Wisconsin.
  • Rosenthal, J.S. (2006)., First Look at Rigorous Probability Theory. World Scientific Publishing Co.
  • van der Vaart, A.W., Wellner, J.A. (1996)., Weak Convergence and Empirical Processes With Applications to Statistics. Springer Series in Statistics.
  • van der Vaart, A.W. (2000)., Asymptotic Statistics. Cambridge University Press.